Arkansas, 2010

Hail and Damaging Winds in Arkansas, April 7, 2010

April 7, 2010 · NWS LZK · 9 events in 8 counties and zones

A cold front arrived on the 7th and plowed into a warm, humid air mass over Arkansas. Some severe thunderstorms erupted during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A cold front arrived on the 7th and plowed into a warm, humid air mass over Arkansas. Some severe thunderstorms erupted during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 7, 11:53 AM CST, 27 minutes earlier.

Area forecast discussion, Apr 7, 11:53 AM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1253 PM CDT WED APR 7 2010

.AVIATION...
GUSTY WINDS WILL CONTINUE ALONG AND AHEAD OF THE COLD FRONT...NOW
STRETCHED FROM JUST EAST OF KBPK...TO RUSSELVILLE...TO MENA. FOR KHRO
AND KBPK THE BULK OF THE PRECIP HAS ENDED. WINDS WILL BE LESS
GUSTY AND OUT OF THE WEST/NORTHWEST. LEFT SOME TEMPO MVFR
CEILINGS IN FOR JUST A COUPLE OF HOURS...WITH SCATTERING OUT AND
CLEARING ON THE BACK EDGE. HOWEVER BROUGHT SOME LOWER CEILINGS
BACK AFTER 01Z ASSOCIATED THE MAIN TROUGH...CURRENTLY OVER THE
OKLAHOMA PANHANDLE.

AS FOR CENTRAL AND SOUTHERN TAF SITES...EXPECT VCTS WITH BETTER
CONVECTION AND DEVELOPMENT AS THE FRONT SHIFTS EAST. MVFR...WITH
TEMPO IFR IN AND AROUND THUNDERSTORMS ARE LIKELY. CONDITIONS WILL
BEGIN TO IMPROVE AFTER 00Z FROM WEST TO EAST...WITH VFR CONDITIONS
TO RETURN BY THE END OF THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 1157 AM CDT WED APR 7 2010/

UPDATE...
CDFNT WAS LOCATED OVR NWRN AR AT LATE MRNG. STARTING TO SEE SCTD
SHRA/ISOLD TSRA FORM ALONG THE BNDRY. SFC DEWPOINTS AHEAD OF FROPA
CONT TO SLOLY INCRS...WITH LOW TO MID 60S COMMON OVR CNTRL AND SRN
AR. ABUNDANT CLOUD COVER OVR THE FA HAS SLOWED THE DESTABILIZATION
PROCESS SOMEWHAT THIS MRNG...BUT EXPECT SOME BINOVC THIS AFTN AHEAD
OF THE FNT.

STILL LOOKING AT CONVECTION BCMG MORE ORGANIZED DURG THE AFTN AS
THE FNT MOVES EWD...WITH A LINE OF STORMS EVENTUALLY FORMING.
DAMAGING WINDS RMN THE PRIMARY THREAT... WITH LARGE HAIL AND AN
ISOLD TORNADO STILL POSSIBLE. CURRENT FCST HAS THIS TREND HANDLED
WELL AND NO ADJUSTMENTS WERE NEEDED FOR POPS.

DID ADJUST HRLY TEMPS TO REFLECT CURRENT TRENDS. STRONGEST WIND
GUSTS HAVE BEEN ACRS ERN AR THIS MRNG. UPSTREAM OBS INDC THAT
SPEEDS WL RMN BLW LAKE WIND ADVY CRITERIA...SO OPTED TO CANCEL THE
ADVY FOR THE WRN HALF OF THE FA. ALL UPDATES HAVE BEEN SENT. /44/

PREV DISCUSSION... /ISSUED 614 AM CDT WED APR 7 2010/

AVIATION...
COLD FRONT JUST ENTERING NORTHWEST ARKANSAS...AND WILL CONTINUE TO
MOVE EAST. MUCH OF THE SHOWERS THAT DEVELOPED OVERNIGHT HAVE
DISSIPATED...AND ONLY INCLUDED VCSH FOR THE NEXT FEW HOURS FOR THE
NORTH AND WEST. AS INSTABILITY INCREASES TOWARDS THE AFTERNOON
HOURS...TSRA WILL DEVELOP ALONG A LINE. HAVE INCLUDED TSRA AT
KLIT...AND KPBF...AND KLLQ. THINK THAT KHOT WILL BE JUST WEST OF
THE MAIN DEVELOPMENT...AND KEPT SHRA THERE. GUSTY WINDS WILL
CONTINUE UNTIL THE FRONT MOVES THROUGH...WITH VFR CONDITIONS
RETURNING AFTER THE FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     72  47  63  38 /  60  40   0   0
CAMDEN AR         75  49  66  40 /  70  50   0   0
HARRISON AR       68  40  60  36 /  30  10   0   0
HOT SPRINGS AR    73  48  65  39 /  60  20   0   0
LITTLE ROCK   AR  74  50  66  40 /  70  50   0   0
MONTICELLO AR     77  54  66  41 /  80  80  10   0
MOUNT IDA AR      72  44  65  39 /  30  10   0   0
MOUNTAIN HOME AR  71  42  60  37 /  30  10   0   0
NEWPORT AR        73  48  64  39 /  80  60  10   0
PINE BLUFF AR     74  53  66  41 /  80  70  10   0
RUSSELLVILLE AR   71  44  64  38 /  30  10   0   0
SEARCY AR         73  48  65  39 /  80  60  10   0
STUTTGART AR      73  51  66  41 /  80  70  10   0
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ARKANSAS-
BRADLEY-CLEBURNE-CLEVELAND-DESHA-DREW-FULTON-INDEPENDENCE-IZARD-
JACKSON-JEFFERSON-LINCOLN-LONOKE-MONROE-PRAIRIE-SHARP-STONE-
WHITE-WOODRUFF.

&&

AVIATION...61
Hazardous weather outlook, Apr 7, 4:00 AM CST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT WED APR 7 2010

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-081000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT WED APR 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE INTO THE STATE TODAY...WITH SHOWERS
AND THUNDERSTORMS DEVELOPING AHEAD OF THE FRONT. STORMS WILL BE
ISOLATED THIS MORNING...BUT WITH INCREASED INSTABILITY DUE TO
AFTERNOON HEATING...THUNDERSTORMS MAY BECOME STRONG TO SEVERE DURING
THE AFTERNOON AND EVENING HOURS. THIS WILL BE MAINLY OVER CENTRAL
AND EASTERN ARKANSAS...OR EAST OF A MURFREESBORO...TO MORRILTON...TO
SALEM LINE. THIS AREA IS UNDER A SLIGHT RISK OF SEVERE
WEATHER...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN CONCERNS.
WHILE AN ISOLATED TORNADO CAN NOT BE RULED OUT...THE STRONG WINDS
WILL BE THE MAIN CONCERN.

ALSO...STRONG WINDS OF 15 TO 25 MPH...WITH GUSTS UP TO 30 MPH...WILL
CONTINUE TODAY...AHEAD OF THE COLD FRONT. A LAKE WIND ADVISORY IS IN
EFFECT FOR THE AREA THROUGH THE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

58

In the hours before

Special weather statement, Apr 7, 12:00 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
100 PM CDT WED APR 7 2010

ARZ023-024-031>033-039-071845-
CLEBURNE-CONWAY-FAULKNER-PERRY-VAN BUREN-WHITE-
100 PM CDT WED APR 7 2010

...SIGNIFICANT WEATHER ADVISORY FOR CLEBURNE...CONWAY...FAULKNER...
PERRY...VAN BUREN AND WHITE COUNTIES UNTIL 145 PM CDT...

AT 100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MENIFEE...MOVING NORTHEAST AT 45 MPH.

SMALL HAIL...AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

AREAS THAT WILL BE AFFECTED INCLUDE WOOSTER...GREENBRIER...GUY...
QUITMAN...ROSE BUD...GREERS FERRY LAKE AND HEBER SPRINGS.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

44

The radar

The Little Rock radar (KLZK), 46 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Faulkner

When
April 7, 12:20 PM CST
Where
Faulkner County, 2 mi E of McGintytown
Measured
1 in hail
Reported by
Public
Coordinates
35.250, -92.265

Hail, Independence

When
April 7, 1:32 PM CST
Where
Independence County, 3.84 mi SSE of Dota
Measured
1 in hail
Reported by
Public
Coordinates
35.750, -91.340

Hail, Izard

When
April 7, 1:32 PM CST
Where
Izard County, Sage
Measured
1 in hail
Reported by
Public
Coordinates
36.050, -91.820

Thunderstorm Wind, Independence

When
April 7, 1:32 PM CST
Where
Independence County, 3.84 mi SSE of Dota
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.750, -91.340

There was a public estimate of a 60 mph thunderstorm wind gust.

Hail, White

When
April 7, 2:30 PM CST
Where
White County, 2.5 mi SE of Steprock
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.394, -91.649

Lightning, Garland

When
April 7, 2:45 PM CST
Where
Garland County, 1.7 mi SSE of (Hot)hot Spgs Arpt
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.447, -93.088

Lightning struck a utility pole in the 4700 block of Central Avenue in Hot Springs, causing several power lines to fall to the ground. Power was knocked out to a small area, including a car dealership and a motel. A small fire started on the roof of the motel, but heavy rain extinguished the fire before the fire department arrived on the scene.

Hail, Pulaski

When
April 7, 3:33 PM CST
Where
Pulaski County, 0.89 mi SE of Marche
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
34.860, -92.340

Hail at Marche was reported as being from pea to jelly bean size.

Hail, Monroe

When
April 7, 5:25 PM CST
Where
Monroe County, Holly Grove
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.600, -91.200

Thunderstorm Wind, Arkansas

When
April 7, 6:10 PM CST
Where
Arkansas County, Almyra
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
34.400, -91.400

Power lines and poles were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224015, 224016, 224017, 224022, 224018, 224021, 224019, 224020, 224080.